Colorado, 2016

Tornadoes and Hail in Colorado, July 15, 2016

July 15, 2016 · NWS GLD · 6 events in 1 county or zone

During the afternoon a severe thunderstorm moved south along the Kansas/Colorado border in Cheyenne County. The storm produced two tornadoes, one south of Arapahoe and another southeast of Cheyenne Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a severe thunderstorm moved south along the Kansas/Colorado border in Cheyenne County. The storm produced two tornadoes, one south of Arapahoe and another southeast of Cheyenne Wells. The tornado south of Arapahoe damaged a farm house and broke off trees nearby. South of the farm the tornado broke off three power poles. No damage was reported with the second tornado. The storm also produced hail up to baseball size and broke tree branches south of Arapahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 12:48 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 15, 12:48 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT FRI JUL 15 2016

.SHORT TERM...(This afternoon through Tonight)
Issued at 147 PM MDT Fri Jul 15 2016

Thunderstorms have already developed in vicinity of meso low near
the Colorado and Kansas border. SB CAPE exceeds 3000 J/KG with
axis extending along and ahead of stalled front (currently near
Goodland)in northeast to southeast orientation. Strong mid level
flow along with veering wind profiles have resulted in effective
helicity values exceeding 300 m2/s2 overlapping this strong region
of CAPE. LCLs are a little high in favorable warm sector, however
tornadic threat exists considering high CAPE/shear environment.
Large hail (baseball size or larger) and strong microbursts will
be threats with the activity this afternoon.

High resolution guidance shows this activity increasing in
coverage and eventually merging into a MCS as shortwave (nose of
which is in central Colorado) moves over this stalled front. This
is then shown to dive south along CAPE axis, which puts the peak
threat for severe weather no through around 00z in our CWA.
Increasing ascent and the possibility that the front begins to
lift back north raises the possibility that additional activity
(likely elevated) could develop across much of our CWA this
afternoon/evening. Some guidance has shown possibility for
elevated convective activity developing later in the evening and
overnight behind the departing MCS, so I lingered slight chances
in our north and east where this weaker signal is shown.

A similar air mass as this morning is indicated overnight and
depending on clearing we should have similar low temps (60-66).

.LONG TERM...(Saturday through Friday)
Issued at 143 PM MDT Fri Jul 15 2016

Saturday and Sunday: Isolated to scattered thunderstorms mainly
across far southwest Nebraska will be possible Saturday afternoon
with isolated thunderstorm chances elsewhere as a weak shortwave
traverses the region. A ridge will begin to slowly build into the
central Plains through the day on Sunday with an axis centered in
northern TX and southern OK. Moisture levels will increase in the
western portions of the CWA along the edge of the ridge which could
lead to slight chances for afternoon/evening thunderstorms on
Sunday and Monday. There will be modest mid-afternoon
instability on Sunday and good instability on Monday.

Tuesday through Thursday: High pressure ridge at the H5 lvl will
approach 600dam by early Tuesday, remaining locked in over the
region through the forecast period. Afternoon high temperatures
will reach or slightly exceed 100 degrees across much of the CWA
with dew points in the 50 to 55 degree range on Wednesday and
Thursday. PoPs are nearly nil Tuesday through Thursday as the
ridge will prevail and dry, hot, weather will dominate the central
High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Jul 15 2016

Primary aviation concern will be thunderstorm activity at both
KGLD and KMCK. Early in the TAF period showers/thunderstorms are
in the process of moving within the vicinity/over KMCK and should
be east of the terminal after another hour. Additional (strong to
severe) thunderstorm activity is expected to develop near the
Colorado state line with activity increasing in coverage through
the afternoon and spreading south and east. This should impact
KGLD and move within the vicinity of KMCK. Activity should
transition out of the vicinity of both terminals by late evening.
Lingering low level moisture could lead to periods of stratus
development around 1200-2500 kft...mainly around sunrise. I was
not confident enough to introduce this as guidance is showing a
very large spread and consensus is favoring VFR at both terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...DR
Hazardous weather outlook, Jul 15, 9:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS
THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE
HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING
THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

In the hours before

Special weather statement, Jul 15, 12:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT FRI JUL 15 2016

COZ091-092-KSZ013-027-151915-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
104 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 115 PM MDT...

AT 103 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF KANORADO...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN RAPIDLY...THOSE IN THE IMPACTED AREA SHOULD STAY ALERT FOR
POSSIBLE WARNINGS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT
CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 169.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3902 10229 3927 10215 3919 10175 3890 10189
TIME...MOT...LOC 1903Z 297DEG 25KT 3911 10205

JRM

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 15, 1:00 PM MST
Where
Cheyenne County, 0.4 mi WNW of Arapahoe
Measured
2.5 in hail
Reported by
Public
Coordinates
38.852, -102.177

Estimated time of report from radar.

Tornado, Cheyenne

When
July 15, 1:08 PM MST to 1:13 PM MST
Where
Cheyenne County, 5.93 mi SSE of Salis to 3.65 mi SE of Salis
Rating
EF1
Path length
2.32 mi
Path width
100 yd
Property damage
$33,000
Reported by
Emergency Manager
Coordinates
38.753, -102.222

An individual from the public reported a tornado five miles south of Arapahoe. Based on the tornadic circulation on radar, the tornado began northeast of the CR N/CR 51 intersection and crossed CR N as it moved south. The tornado caused damage to a farmstead on the east side of CR 51 south of the CR M/CR 51 intersection. Damage included trees being broken off and losing most of the shingles and roofing material off the house on the north side of the roof. The tornado also broke off three electrical poles along CR 51 roughly a quarter mile south of the house. The tornado lifted near the CR L/CR 51 intersection.

Thunderstorm Wind, Cheyenne

When
July 15, 1:16 PM MST to 1:21 PM MST
Where
Cheyenne County, 10.59 mi SSW of Carlton
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.684, -102.161

Tree branches were broken.

Tornado, Cheyenne

When
July 15, 1:19 PM MST to 1:27 PM MST
Where
Cheyenne County, 3.99 mi SSE of Salis to 7.28 mi S of Salis
Rating
EF0
Path length
3.65 mi
Path width
200 yd
Reported by
Law Enforcement
Coordinates
38.774, -102.251

Law Enforcement reported a tornado seven miles southeast of Cheyenne Wells. Based on the time of the report and the tornadic circulation on radar, the tornado formed northeast of the CR M/CR 49 intersection and crossed CR M and CR L as the tornado moved south. After crossing CR L the tornado abruptly turned west and crossed CR 49 south of the CR L/CR 49 intersection. The tornado then continued south parallel to CR 49 until the tornado ended. No damage was reported with this tornado.

Hail, Cheyenne

When
July 15, 1:20 PM MST
Where
Cheyenne County, 10.59 mi SSW of Carlton
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
38.684, -102.161

The hail damaged car windows and stripped the bark off of trees.

Hail, Cheyenne

When
July 15, 1:20 PM MST
Where
Cheyenne County, 6.66 mi SSW of Carlton
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.741, -102.147

Significant hail damage was done to vehicles and buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652963, 652919, 652967, 652917, 652964, 653831.